Dietary Supplements Are Popular — and May Be Dangerous to Your Health

Dietary Supplements Are Popular — and May Be Dangerous to Your Health

In arguably vain attempts to be wholly healthy, many people turn to dietary supplements, or ingestible products of varying effects and nutritional values such as herbs, minerals or vitamins, according to the U.S. Food and Drug Administration. In October, a study found that dietary supplements send over 23,000 Americans to the emergency room per year, according to USA Today. The study's coauthor and Centers for Disease Control and Prevention medical officer Andrew Geller told USA Today that consumers are unaware that some supplements can have serious side effects. 

Regulation for dietary supplements sits apart from "conventional" food and drug products' regulation guidelines, according to the FDA. Many supplements can have strong effects on the body and may cause unintended side effects, according to the National Institutes of Health's Office of Dietary Supplements. This comes from mislabeling, interactions with actual prescribed medications or those looking to self-medicate in place of prescription drugs

Read more: The Benefits of Ginger and What Science Says About the Ancient Medicinal Root

For example, St. John's wort is often considered a natural treatment for depression but taking it could actually interact with and reduce the effectiveness of antidepressants and birth control pills.

Taking supplements in excess concentrations can also lead to health problems. Too much vitamin A can cause headaches and liver damage, and too much iron can cause nausea and vomiting. The common supplement fish oil can also cause upset stomach and nausea.

Some weight loss dietary supplements have been found to contain powerful stimulants that allegedly cause problems such as heart attacks and strokes, according to Prevention. "Originally, the makers would throw in something like caffeine to give you a kick," Dr. Tod Cooperman, president of ConsumerLab.com, told Prevention. "Now they're adding in compounds you find in prescription drugs without including that information on their labels."

Overdosing on the popular supplement biotin, which is taken to support healthy nails, hair and skin, could lead to skin rashes, high blood sugar levels and lower vitamin C, according to the Huffington Post

As with most things, people "should consult their doctors before beginning a weight-loss or energy supplement," Geller told USA Today